Wyoming, 2019

High Wind in Wyoming, November 9, 2019

November 9, 2019 · NWS CYS · 1 event in 1 county or zone

Brief high winds were felt at the Bordeaux sensor along Interstate 25 with reported wind gusts measuring 58 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Brief high winds were felt at the Bordeaux sensor along Interstate 25 with reported wind gusts measuring 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 9, 4:42 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Nov 9, 4:42 AM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
442 AM MST Sat Nov 9 2019

.SHORT TERM...(Today and tonight)
Issued at 247 AM MST Sat Nov 9 2019

Large trough over the northern 3rd of the US will swing down over
the next day or so brining several weather threats. To start
today, High Wind Warnings are in effect until 5 pm. The gap areas
looks to see some good gusts through the afternoon as pressure
gradients intensify ahead of the system. Wind gusts to 60 mph are
likely. Along with the gusty winds, warm temperatures from very
warm air aloft has worked in. This will mean RHs tanking as
temperatures climb into the upper 60s and 70s for the plains. Fire
Weather concerns have risen, and Red Flag Warnings are in effect
for FWZ 313 in the southern panhandle.

After things calm down this evening, a mild night is expected.
Temperatures will remain in the upper 30s to low 40s for much of
the area. High clouds are expected to begin building in overnight
as the main trough axis swings closer. We should however remain
dry through the overnight and heading into Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 247 AM MST Sat Nov 9 2019

Attention turns to the potential for winter weather beginning
Sunday afternoon and overnight. A cold front associated with the
upper trough will move from north to south over the plains through
the afternoon on Sunday. A rapid change in airmass is expected
with the front. Swings of nearly 40 degrees are expected and flash
freeze conditions may result. Precip is expected by early
afternoon across the northern portions of the CWA with precip
gradually filling in through the evening. Soundings show
saturation may be slow initially, as the stubborn dry air takes a
few hours to be pushed out. This along with remnant differential
warm advection will allow favorable low level thermal profiles for
freezing drizzle for at least the first few hours of the event.
By midnight, ice seeding, cold advection, and the arrival of the
main synoptic wave should transition the precip to mostly snow.
Given the fast moving nature of the system and the dry air in
front of it, accumulations are not anticipated to be heavy. A
general 0.5 to 2 possibly 3 inches is expected by Monday morning.
Travel impacts should be minor.

Cold temperatures on monday will not stick around long through
the week as warm westerly downslope winds return Tuesday and
Wednesday. Recovery of Daytime highs into the 50s seems likely.
Lucky considering the depth of cold air moving across the central
CONUS. Models begin to diverge significantly through the middle of
next week as the GFS and EURO handle a shortwave trough in the
Northwest flow aloft. Some potential for another round of light
snow exists but ensembles are not excited by the prospect. FOr
now, leaning toward the drier and warmer solution. CPC guidance
also matches this trend with mostly nearly normal temperatures
and precipitation expected through the next 8 to 14 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 439 AM MST Sat Nov 9 2019

VFR. Wind gusts 25 to 35 knots can be expected for the majority of
terminals, especially across southeast Wyoming between 15z and 01z
today. Significant mountain wave turbulence is likely the vicinity
of mountain ranges over the next 12 hours.

&&

.FIRE WEATHER...
Issued at 247 AM MST Sat Nov 9 2019

Critical fire weather conditions will likely develop across the
southern Nebraska Panhandle this afternoon. Dry air from strong
westerly downslope winds is expected. Red Flag Conditions are
likely and a Red Flag Warning is in effect. Fire Weather is not
expected through the start of next weekend as cool temperatures
and snow are expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-110-
     116.

NE...Red Flag Warning from 10 AM this morning to 6 PM MST this
     evening for NEZ313.

&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...CLH
FIRE WEATHER...AL
Hazardous weather outlook, Nov 9, 3:18 AM MST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MST Sat Nov 9 2019

WYZ106-110-116-101030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
318 AM MST Sat Nov 9 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings are in effect from early this morning through
this evening. Winds of 30 to 45 mph with gusts 60 to 65 mph will
be possible. Strong crosswinds may cause blowovers of light and
high profile vehicles. Plan for alternate routes or closures.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A wintry mix will be possible late Sunday through early morning
Monday. Light snow accumulations of 1 to 2 inches are possible
along with cold temperatures. Freezing drizzle and slick
conditions will also be possible.

.Spotter information statement...

Activation not required.

NEZ002-003-095-096-WYZ101>105-107>109-111>115-117>119-101030-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
318 AM MST Sat Nov 9 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected along with warm temperatures. Elevated
Fire Weather conditions are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A wintry mix will be possible late Sunday through early morning
Monday. Light snow accumulations of 1 to 2 with an isolated spot
near 3 inches are possible along with cold temperatures. Freezing
drizzle and slick conditions will also be possible.

.Spotter information statement...

Activation not required.

NEZ019>021-054-055-101030-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
318 AM MST Sat Nov 9 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect this morning through this afternoon
with dry and breezy conditions in store for the day. Extreme fire
behavior and rapid spread are possible with any ignitions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A wintry mix will be possible late Sunday through early morning
Monday. Light snow accumulations of 1 to 2 inches are possible
along with cold temperatures. Freezing drizzle and slick
conditions will also be possible.

.Spotter information statement...

Activation not required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 9, 9:48 AM MST to 10:04 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856228.